Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 31, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 31, 2004, 9:51 AM EDT for McCormick County, South Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 31, 2004, 9:51 AM EDT (13:51 UTC)
- Expired
- May 31, 2004, 10:30 AM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County McCormick County, SC
The radar
The Greer radar (KGSP), 106 km from the middle of the area, began a volume at 13:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 9:10 AM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 1.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 3.9
The text
As transmitted, in the capitals the NWS used until 2016.
912
WUUS52 KCAE 311351
SVRCAE
SCC065-311430-
/NEW.KCAE.SV.W..040531T1348Z-040531T1430Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
948 AM EDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1030 AM EDT
* AT 940 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED NEAR
THE LINCOLN AND MCCORMICK COUNTY LINE FROM NEAR MOUNT CARMEL
TO LAKE THURMOND. MOVEMENT WAS EASTWARD NEAR 35 MPH.
EXPECT WIND GUSTS OF 40 TO 60 MPH WITH THESE THUNDERSTORMS.
REPORT DAMAGING WINDS TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1 800 7 7
5 7 1 9 9.
LAT...LON 3402 8264 3385 8238 3373 8221 3396 8207
3407 8246
$$
RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:12 AM EDT, 7 hours 39 minutes earlier.
Area forecast discussion, May 31, 2:12 AM EDT, 7 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 212 AM EDT MON MAY 31 2004 .DISCUSSION... THE AREA OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH THE COLD FRONT AND APPROACHING THE FORECAST AREA FROM THE WEST SHOULD REACH THE AREA LATE THIS MORNING OR EARLY THIS AFTERNOON. THE ETA AND GFS INDICATE THAT THE 5H SHORTWAVE TROUGH THAT IS HELPING TO SUPPORT THE THUNDERSTORMS WILL LIFT NORTHWARD BEFORE MOVING INTO THE FORECAST AREA SO EXPECT COVERAGE AND INTENSITY WILL DIMINISH. HOWEVER...THE STRONG UNI-DIRECTIONAL WIND FIELD SUPPORTS A POSSIBILITY OF SEVERE WIND GUSTS WITH THE THUNDERSTORMS. PLAN TO CONTINUE THE CURRENT POP OF AROUND 50 PERCENT TODAY BECAUSE OF THE EXPECTED DIMINISHING TREND. THIS IS IN AGREEMENT WITH MOST OF THE GUIDANCE. PLAN TO USE THE ETA WIND FORECAST SO A LAKE WIND ADVISORY WILL BE NEEDED TODAY. PLAN TO CONTINUE TO FORECAST SLIGHT CHANCE POPS FOR TONIGHT THROUGH WEDNESDAY IN CASE THE FRONT STALLS FARTHER NORTH AND CLOSER TO THE FORECAST AREA THAN EXPECTED. THE ETA AND GFS ALSO SHOW THE AREA UNDER THE RIGHT ENTRANCE REGION OF THE H25 JET TUESDAY. && .FIRE WEATHER... TODAY WSW 27 5000 TUESDAY W 18 5000 && .PRELIMINARY POINT TEMPS/POPS... COLUMBIA 92 66 91 67 / 50 20 20 20 AUGUSTA 91 63 90 63 / 50 20 20 20 SUMTER 92 66 91 67 / 50 20 20 20 ORANGEBURG 92 67 91 68 / 50 20 20 20 && .CAE WATCHES/WARNINGS/ADVISORIES... SC...LAKE WIND ADVISORY TODAY. GA...LAKE WIND ADVISORY TODAY. && 05/05
In the hours before
Special weather statement, May 31, 4:35 AM EDT, 5 hours 16 minutes before
SCZ015-016-018-020>022-025>031-035>038-041-GAZ040-063>065- 077-010035- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 435 AM EDT MON MAY 31 2004 THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 18 COUNTIES IN SOUTH CAROLINA: AIKEN... BAMBERG... BARNWELL... CALHOUN... CLARENDON... CHESTERFIELD... EDGEFIELD... FAIRFIELD... KERSHAW... LANCASTER... LEE... LEXINGTON... MCCORMICK... NEWBERRY... ORANGEBURG... RICHLAND... SALUDA... SUMTER... THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING 5 COUNTIES IN GEORGIA: BURKE... COLUMBIA... LINCOLN... MCDUFFIE... RICHMOND... ...SEVERE WEATHER OUTLOOK... AN UNSTABLE AIRMASS WILL REMAIN OVER THE AREA TODAY AS A COLD FRONT APPROACHES FROM THE WEST. THESE FACTORS WILL COMBINE TO PRODUCE SCATTERED THUNDERSTORMS ACROSS MUCH OF THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA LATER THIS MORNING AND CONTINUING INTO THE AFTERNOON HOURS. A FEW OF THE STORMS MAY REACH SEVERE LIMITS PRODUCING DAMAGING WINDS AND POSSIBLE LARGE HAIL. WIND GUSTS TO 60 MILES PER HOUR ARE POSSIBLE WITH THE STRONGER STORMS. ALTHOUGH CURRENT DATA DOES NOT FAVOR WIDESPREAD SEVERE THUNDERSTORM DEVELOPMENT...EMERGENCY MANAGEMENT AND SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND DURING THE AFTERNOON HOURS TODAY. MONITOR NOAA WEATHER RADIO OR THE MEDIA FOR FURTHER UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION. BC
Special weather statement, May 31, 9:25 AM EDT, 26 minutes before
SCZ018-GAZ040-063-064-311600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 925 AM EDT MON MAY 31 2004 THE SPECIAL WEATHER STATEMENT PERTAINS TO FOLLOWING COUNTY IN SOUTH CAROLINA: MCCORMICK... THE SPECIAL WEATHER STATEMENT PERTAINS TO THE FOLLOWING 3 COUNTIES IN GEORGIA: COLUMBIA... LINCOLN... MCDUFFIE... A LINE OF SHOWERS AND THUNDERSTORMS WAS RAPIDLY APPROACHING THE NORTHERN PORTION OF THE CENTRAL SAVANNAH RIVER AREA. THESE STORMS WERE MOVING TO THE EAST AT 35 TO 45 MPH. THEY WILL PRODUCE LOCALLY HEAVY RAIN WITH AMOUNTS FROM ONE HALF INCH TO ONE INCH AND WIND GUSTS FROM 35 TO 45 MPH. THE AREA AFFECTED INCLUDES LAKE THURMOND. PERSONS AND BOATERS SHOULD BE ON THE LOOK OUT FOR RAPIDLY DETERIORATING WEATHER CONDITIONS. REMEMBER...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA THROUGH 2 PM. LCV
Nearby
Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.